Iowa, 2014

Damaging Wind in Iowa, August 21, 2014

August 21, 2014 · NWS DMX · 1 event in 1 county or zone

A warm front was positioned to the south of Iowa. During the night of the 20th and early morning of the 21st, the low level jet increased to 50 kts to the southwest of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front was positioned to the south of Iowa. During the night of the 20th and early morning of the 21st, the low level jet increased to 50 kts to the southwest of the state. The winds impinged on the warm front and set off thunderstorms on the edge of the mid level cap. Most of the severe weather remained to the north of Iowa. One of the storms moved into the northwest corner of the DMX CWA and produced a wind gust of 63 MPH at the Estherville Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 21, 3:12 AM CST, 26 minutes earlier.

Area forecast discussion, Aug 21, 3:12 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT THU AUG 21 2014

.SHORT TERM /TODAY/...
ISSUED AT 409 AM CDT THU AUG 21 2014

THUNDERSTORMS DEVELOPING ACROSS NORTHWEST IOWA AND SOUTHERN
MINNESOTA WILL AFFECT OUR FAR NORTHERN COUNTIES EARLY THIS MORNING
WITH A LOW RISK OF SEVERE WEATHER AND LOCALIZED FLOODING...BUT WILL
EXIT THE FORECAST AREA AROUND OR SHORTLY AFTER 12Z. OTHERWISE
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL IOWA BOTH
FROM EARLY MORNING DEVELOPMENT OVERHEAD AND FROM THE CLUSTER OF
STORMS MOVING IN FROM CENTRAL NEBRASKA...WHICH SHOULD FADE AS THEY
ENTER IOWA LATER IN THE MORNING. THIS LEADS TO CONSIDERABLE
UNCERTAINTY REGARDING THE DEGREE TO WHICH STORMS WILL OR WILL NOT BE
ABLE TO SURVIVE IN THE LATE MORNING AND AFTERNOON...WHICH WILL HAVE
A SIGNIFICANT EFFECT ON OUR TEMPERATURES LATER IN THE DAY. WE SAW
YESTERDAY WHAT CAN HAPPEN IF THE PRECIP/CLOUDS LINGER INTO THE
AFTERNOON AS TEMPERATURES WERE NEARLY 10 DEGREES COOLER THAN
ANTICIPATED IN SOME AREAS. FOR NOW HAVE LINGERED ISOLATED
THUNDERSTORM WORDING THROUGH AROUND MIDDAY ACROSS CENTRAL
IOWA...LOWERED HIGH TEMPERATURES A BIT AS IT APPEARS RESIDUAL
CONVECTIVE DEBRIS CLOUDS WILL ONCE AGAIN BE AN ISSUE AT LEAST TO
SOME EXTENT...AND DO NOT FEEL THAT HEAT HEADLINES ARE WARRANTED IN
THIS SCENARIO. TOWARD THIS EVENING STORMS WILL AGAIN BE
POSSIBLE...BUT BELIEVE WE WILL REMAIN CAPPED OFF WITH PRECIP
LIKELIER AFTER DARK AND INTO THE OVERNIGHT PERIOD ONCE AGAIN.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 409 AM CDT THU AUG 21 2014

PRECIP AND TEMP TRENDS WILL BE THE PRIMARY CONCERNS THROUGH THE
ENTIRE PERIOD WITH PATTERN REMAINING QUITE ACTIVE.  MODELS REMAIN IN
DECENT AGREEMENT ON THE LARGER SCALE INTO EARLY NEXT WEEK WITH
FAIRLY HIGH AMPLITUDE WRN TROUGH TO OH VALLEY/ERN GREAT LAKES RIDGE.
SHORT WAVE CURRENTLY PUSHING THROUGH DAKOTAS/MN AND DRIVING MCS FROM
NRN IA INTO MN WILL ALSO EVENTUALLY SAG SURFACE REFLECTION AND
BOUNDARY INTO IA BY TONIGHT. THERE IS SOME POTENTIAL FOR SURFACE
BASED CONVECTION TO FIRE ALONG THE LOW LEVEL CONVERGENCE AND
CONTINUE INTO THE EVENING AS THETA-E ADVECTION AND MOISTURE
TRANSPORT INTERSECTS THE BOUNDARY. IT QUICKLY VEERS TOWARD
DAYBREAK HOWEVER...SO IT SHOULD BEGIN TO WANE AND DISSIPATE INTO
FRI MORNING. LOOKING FOR THINGS TO TURN MORE ACTIVE TOWARD 00Z
AND INTO THE NIGHT HOWEVER. SURFACE BASED CONVECTION MAY RE-FIRE
NEAR THE WARM FRONT FROM NE INTO IA. WRN TROUGH IS EXPECTED TO BE
JUST PROGRESSIVE ENOUGH TO INCREASE SYNOPTIC SCALE LIFT AND
THERMODYNAMIC FORCING TO FUEL MCS INTO THE NIGHT AS WARM FRONT
AGAIN LIFTS NORTHWARD. PRECIP CHANCES MAY STILL LINGER THROUGH THE
DAY...BUT GRADUALLY LIFT SOUTH TO NORTH. CHANCES WILL REMAIN IN
THE FORECAST...MAINLY NW THIRD ATTENDANT TO NE/SD SURFACE
FRONT...THEN INCREASE INTO SUN NIGHT WEST TO EAST AS SURFACE BASED
CONVECTION OOZES INTO IA LATER IN THE NIGHT FUELED BY AN UPTICK IN
KINEMATIC FORCING ASSOCIATED WITH SHORT WAVE LIFTING THROUGH THE
NRN PLAINS.

FORECAST CONFIDENCE DECREASES INTO NEXT WEEK HOWEVER AS GFS/GEM ARE
STILL MORE PROGRESSIVE LIFTING LONG WAVE TROUGH FROM THE NRN
ROCKIES INTO THE NRN PLAINS WHILE THE ECMWF HAS CHANGED SOMEWHAT
LEAVING CUTOFF REMNANTS OVER THE ROCKIES. HAVE NOT CHANGED
FORECAST TOO MUCH DUE TO THIS UNCERTAINTY. MODELS SUGGEST POPS TO
SOME DEGREE THROUGH WED FOR DIFFERENT REASONS...ECMWF WARM
ADVECTION VS GFS LINGERING WEAKER PRECIP BEHIND THE TROUGH.

THE AIRMASS THROUGH EARLY NEXT WEEK WILL NOT CHANGE MUCH AND REMAIN
FAVORABLE FOR LOCALLY HEAVY RAIN WITH ELEVATED PWS AND WARM CLOUD
DEPTHS.  AS MENTIONED IN PREVIOUS DISCUSSIONS...FLASH FLOOD WATCHES
MAY EVENTUALLY BE NEEDED BUT NOT UNTIL CONFIDENCE IN CONVECTIVE
TRENDS OVER FAVORABLE HIGH SOIL MOISTURE AREAS INCREASES.  SEVERE
POTENTIAL WILL REMAIN THERE AS WELL BUT WITH NO PARTICULAR TIME OR
LOCATION TO FOCUS ON AS OF YET...ALTHOUGH SURFACE BASED DEVELOPMENT
LATE SUN SEEMS SOMEWHAT MORE FAVORABLE WITH BETTER PHASED
INSTABILITY...SHEAR AND FORCING.

HEAT INDICES WILL APPROACH ADVISORY CRITERIA THROUGH THE
WEEKEND...AND HEADLINES COULD EVENTUALLY BE NEEDED IF THIS OCCURS
REPETITIVELY FOR SEVERAL DAYS...BUT CONVECTION AND ASSOCIATED DEBRIS
COULD CERTAINLY AFFECT THINGS AND KEEPS CONFIDENCE LOW ENOUGH TO
PRECLUDE ANY HEADLINES AT THE MOMENT.

&&

.AVIATION...21/06Z
ISSUED AT 1150 PM CDT WED AUG 20 2014

BOUNDARY NEAR NORTHERN IOWA WILL ALLOW FOR TSRA CHANCES AT SITES.
HAVE INCLUDED MENTION AT NORTHERN SITES KMCW/KALO...WITH
CONDITIONS DROPPING TO MVFR OR IFR...POSSIBLY LOWER IF HEAVY RAIN
REDUCES VISIBILITIES NEAR 12Z. SYSTEM WILL PUSH EAST...WITH A
RETURN TO VFR CONDITIONS AT SITES. WINDS WILL BE FROM THE SOUTH
AND MAY BE GUSTY IN THE AFTERNOON. ADDITIONAL CHANCES FOR
SHRA/TSRA WILL BE POSSIBLE AT SITES LATE IN THE PERIOD...THOUGH
HAVE LEFT OUT MENTION ATTM DUE TO UNCERTAINTIES IN TIMING AND
PLACEMENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...SMALL
AVIATION...AWB
Hazardous weather outlook, Aug 20, 3:02 PM CST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT WED AUG 20 2014

IAZ004>007-015>017-023>028-212115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
402 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT MAINLY NORTH OF
HIGHWAY 20 AND ESPECIALLY NEAR THE MINNESOTA BORDER. LOCALLY
HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. SOME OF THE
STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF NICKELS AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING
AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK
WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO
EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW
MAY ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND
NEXT WEEK.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-212115-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
402 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
EVENING. SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING
AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK
WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO
EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A
FEW MAY ALSO BE SEVERE.

HEAT INDICES ARE EXPECTED TO REACH OR JUST EXCEED 100 DEGREES IN
MOST AREAS DURING PEAK HEATING OF THE DAY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND
NEXT WEEK.

FAB

The radar

The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
August 21, 3:38 AM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
43.410, -94.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528877.